Study Identifies Risk Factors in Children With Heart Condition
Long-QT syndrome (LQTS) is a hereditary heart condition characterized by an abnormal rhythm, in which the heart’s electrical system takes an unusually long time to prepare itself for the next heart beat. It most commonly affects children and adolescents, and can result in fainting, cardiac arrest, and possibly sudden death.
A new study in the September 13, 2006 Journal of the American Medical Association found that history of loss of consciousness (fainting), duration of the QTc interval on an ]]>electrocardiogram]]> , and gender were all associated with the risk of cardiac arrest and sudden death in adolescents with LQTS.
About the Study
This study included 2,772 adolescents with LQTS. At the start of the study, the participants underwent an electrocardiogram. The researchers followed the participants from age 10 to age 20, tracking whether they experienced fainting, cardiac arrest, or sudden death related to LQTS.
During the study, 81 participants experienced cardiac arrest and 54 had sudden cardiac death. The researchers found that, compared with participants who had not fainted during the past 10 years, those who had fainted once in the past two years were more than eight times as likely to have a life-threatening event (ie, cardiac arrest or sudden death); those who had fainted twice during the past two years had 15 times the risk. Among the participants who had fainted during the past two years, those who used beta-blocker medications were 64% less likely to experience a life-threatening event.
Furthermore, the participants with longer QTc intervals (an electrocardiogram measurement) were more likely to have a life-threatening event than those with shorter QTc intervals. And among the 10-12 year-olds, the boys were four times as likely as the girls to have a life-threatening event, but gender did not affect risk among the 13-20 year-olds.
How Does This Affect You?
These findings suggest that frequency of fainting, duration of QTc interval, and gender can help predict which adolescents with LQTS are at increased risk of having cardiac arrest or sudden death. In addition, beta-blocker therapy may be especially beneficial to adolescents with LQTS who have recently fainted.
The first point to stress is that most adolescents who faint do not have a life-threatening heart condition like LQTS. However, possible warning signs that your son or daughter may have a worrisome heart rhythm problem include:
- Fainting during or shortly after exercise
- Recurrent fainting
- Fainting suddenly without warning
- Heart palpitations or chest pain
- Family history of heart rhythm problems
- An explained heart murmur
Fortunately, it is a relatively simple matter for your doctor to assess your child for the possibility of LQTS or another cardiac abnormally. And, there are a variety of treatment options including behavior modification, medications, surgical procedures, and possibly even an implantable defibrillator, which is a device that can automatically correct for a dangerous rhythm.
American Heart Association
National Heart, Lung, and Blood Institute
Hobbs JB, Peterson CR, Moss AJ, et al. Risk of aborted cardiac arrest or sudden cardiac death during adolescence in the long-QT syndrome. JAMA . 2006;296:1249-1254.
Long Q-T syndrome. American Heart Association website. Available at: http://www.americanheart.org/presenter.jhtml?identifier=993 . Accessed September 12, 2006.
Last reviewed September 2006 by ]]>Richard Glickman-Simon, MD]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.